New Mexico, 2019

Hail in New Mexico, May 16, 2019

May 16, 2019 · NWS MAF · 4 events in 1 county or zone

An upper level ridge was over the Southern Plains with an upper level trough over the west coast. An upper level disturbance moved over southeast New Mexico and West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was over the Southern Plains with an upper level trough over the west coast. An upper level disturbance moved over southeast New Mexico and West Texas. A dryline developed across the area with good moisture to the east of the dryline. Good wind shear and instability were present. These conditions resulted in thunderstorms that produced hail in southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 16, 4:33 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, May 16, 4:33 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
633 PM CDT Thu May 16 2019

.DISCUSSION...

See 00Z Aviation discussion below.

&&

.AVIATION...

Main aviation concerns for this cycle include isolated
thunderstorms over southeastern NM at issuance time and the
potential for low stratus tonight. Storms will impact CNM for part
of the first hour of the period before shifting eastward. Current
expectation is that these will decrease in number as solar heating
is lost before reaching HOB. On the stratus front, still going
with MVFR conditions at MAF and HOB, although with HOB potentially
staying just west of the stratus, have raised ceilings there above
fuel alternate levels. Secondary concern is the potential for
thunderstorms tomorrow afternoon. Current thinking is that any
storms that develop before 00z should be east of MAF and FST.

&&

.PREV DISCUSSION... /issued 231 PM CDT Thu May 16 2019/

DISCUSSION...

Upper level ridging is over the Southern Plains with an upper level
trough over the west coast. South to southeast winds are across the
area bringing in good low-level moisture. Temperatures are expected
to be a little warmer today then yesterday with warmer 850 mb
temperatures. Good CAPE and shear are expected for this afternoon,
but upper level lift will be lacking since the previously mentioned
trough is too far west. However, there is a chance of some strong to
severe storms today, mainly along the higher terrain.

The upper trough to the west will move further east on Friday with
upper lift over the area increasing. Strong winds from the upper
trough will move over the area and may result in high winds in the
Guadalupe Mountains where a High Wind Watch is in effect for Friday.
A well defined dryline is expected to develop Friday afternoon
across the Permian Basin and Lower Trans Pecos. CAPE values of over
3 kJ/kg will be present east of the dryline and 0 to 6 km bulk shear
values will be around 50 kts areawide Friday afternoon and evening.
These conditions will allow for a chance of severe storms Friday
afternoon through Friday night. The best chance for thunderstorms
will be late Friday evening into Friday night as the dryline
retreats westward. Heavy rain will be possible with these storms.

The upper trough will move over the central part of the country on
Saturday with the dryline pushing east of the CWA by the afternoon
hours. Temperatures will be a little cooler on Saturday with cooler
850 mph temperatures across the area. Surface winds become southerly
again on Sunday with a surface trough developing along and west of
the Upper Trans Pecos. This will result in temperatures warming back
up into the 80s and 90s across most of the area. Another upper
trough will begin moving over the region on Monday with a dryline
developing across the area. This will result in an increased chance
of storms Sunday night through Monday night. The upper trough will
move over the Central Plains on Tuesday with a Pacific front moving
into the CWA resulting in cooler temperatures. Temperatures warm
back up on Wednesday as south to southwest surface winds return to
the area. An upper ridge begins to build over the southeastern U.S.
on Thursday with slightly above normal temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  89  63  85 /  20  20  70  10
Carlsbad                       60  87  55  84 /  30   0  10   0
Dryden                         72  89  69  94 /  20  20  50  10
Fort Stockton                  67  89  62  86 /  20  20  40   0
Guadalupe Pass                 59  76  53  75 /  20   0   0   0
Hobbs                          61  85  54  79 /  20  10  20   0
Marfa                          56  85  50  78 /  30  10  10   0
Midland Intl Airport           68  90  63  85 /  20  20  60  10
Odessa                         68  90  62  85 /  20  10  60   0
Wink                           66  90  57  87 /  20  10  40   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Friday morning through Friday evening for
     Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Friday morning through Friday evening for
     Guadalupe and Delaware Mountains.

&&
Hazardous weather outlook, May 16, 12:05 PM MST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CDT Thu May 16 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-171915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
205 PM CDT Thu May 16 2019 /105 PM MDT Thu May 16 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible this afternoon and overnight. Any
storms that do develop will be accompanied by frequent lightning,
small hail, gusty winds, and brief, heavy rainfall. A storm or two
could become severe, and capable of producing large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is an enhanced risk of severe thunderstorms Friday afternoon
and night. Any severe storms will be capable of producing large hail
and a few tornadoes.

Strong westerly winds are possible in the Guadalupe Mountains
Friday. A High Wind Watch is in effect.

There is also an increased probability of severe thunderstorms
Monday and Monday evening across the central and eastern Permian
Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon or evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 16, 4:24 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
524 PM MDT Thu May 16 2019

NMZ028-170000-
Eddy County Plains NM-
524 PM MDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 600 PM
MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carlsbad, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carlsbad, Brantley Lake State Park, Avalon, Carlsbad North, Lake
Avalon, Otis, Cavern City Air Terminal and Living Desert State Park.

LAT...LON 3222 10433 3248 10447 3278 10417 3245 10390
TIME...MOT...LOC 2323Z 232DEG 20KT 3235 10433
Special weather statement, May 16, 5:15 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
715 PM CDT Thu May 16 2019

TXZ276>278-170100-
Marfa Plateau TX-Davis Mountains TX-Davis Mountains Foothills TX-
715 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
NORTHEASTERN PRESIDIO COUNTIES UNTIL 800 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Marfa, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alpine, Alpine-Casparis Municipal Airport and Paisano Pass.

LAT...LON 3008 10402 3043 10366 3023 10346 3020 10346
      3015 10356 3016 10356 3014 10357 3015 10360
      3013 10359 3013 10360 3016 10361 3016 10363
      3014 10363 3015 10362 3011 10362 2996 10391
TIME...MOT...LOC 0015Z 231DEG 20KT 3005 10392

Ferguson
Special weather statement, May 16, 5:47 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
647 PM MDT Thu May 16 2019

NMZ029-170115-
Northern Lea County NM-
647 PM MDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEA COUNTY UNTIL 715
PM MDT...

At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Caprock, or 31 miles west of Tatum, moving northeast at
50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Caprock.

LAT...LON 3335 10377 3340 10377 3340 10372 3357 10372
      3357 10343
TIME...MOT...LOC 0047Z 228DEG 42KT 3338 10384

Ferguson

The radar

The Holloman AFB radar (KHDX), 193 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Eddy

When
May 16, 5:51 PM MST to 5:55 PM MST
Where
Eddy County, 2 mi S of Carlsbad
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.391, -104.230

Hail, Eddy

When
May 16, 6:07 PM MST to 6:12 PM MST
Where
Eddy County, 3.38 mi S of Carlsbad
Measured
1.75 in hail
Reported by
Public
Coordinates
32.371, -104.231

A thunderstorm produced mostly quarter sized hail and a few golf ball sized hail stones at the La Quinta Inn and Suites on Highway 62 south of Carlsbad.

Hail, Eddy

When
May 16, 6:07 PM MST to 6:12 PM MST
Where
Eddy County, Otis
Measured
1 in hail
Reported by
Public
Coordinates
32.350, -104.170

Hail, Eddy

When
May 16, 7:00 PM MST to 7:05 PM MST
Where
Eddy County, 7 mi NW of Carlsbad
Measured
1 in hail
Reported by
Public
Coordinates
32.492, -104.315

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817502, 817503, 817504, 817505.